Opium poisoning characteristically causes progressive unconsciousness with dangerously depressed breathing; acute poisoning by soluble antimony compounds chiefly causes violent gastrointestinal illness and collapse. Each requires its own differential diagnosis and treatment. The historical discussion below describes an 1866 examination answer; the present medical explanation is distinguished explicitly.
With opium poisoning, early drowsiness progresses to deep coma. Pupillary constriction, slow shallow breathing, snoring or gurgling breathing, a limp body and cyanosis are important findings. Failure to wake the person, together with depressed breathing, is more significant than apparent peaceful sleep. The pupils need not remain small in advanced hypoxia, and a single sign cannot establish the diagnosis.[ref]
What to Do If You Think Someone Is Overdosing by the Centers for Disease Control and Prevention. “Signs of overdose”: unconsciousness, respiratory impairment, discoloured skin and pinpoint pupils
An 1866 practitioner would seek to remove unabsorbed opium by a stomach pump or an emetic, try to rouse the patient, and sustain breathing by artificial respiration. The contemporary encyclopedia explicitly states that no antidote was known. For antimony, the same source recommended a decoction of Peruvian bark; such tannin-containing preparations belong to the history of attempts to render the poison insoluble, not to a demonstrated modern antidote regimen.[ref]
Medical Jurisprudence in the eighth edition of Encyclopædia Britannica. Toxicology, “Opium”, and Metallic Poisons, §5, “Antimony”: historical evacuation, artificial respiration, absence of an opium antidote, and bark treatment
In present practice the immediate priorities in severe opioid poisoning are an open airway, adequate pulmonary ventilation and urgent medical support, together with naloxone to reverse the opioid effect. Continued observation is needed because respiratory depression can return after reversal. Pouring liquids into the mouth or inducing vomiting can cause aspiration; efforts to rouse the person must not delay effective breathing support.[ref]
Poisoning by the National Health Service. “While you are waiting for medical help”: do not induce vomiting or give food or drink
[ref]Responding to a Suspected Opioid Overdose by the National Institute for Occupational Safety and Health. 2019, response steps: emergency assistance, breathing support, naloxone, recovery position and possible recurrence
The principal mimics of opium poisoning include alcohol intoxication, a stroke formerly described as “apoplexy”, and other causes of coma, such as hypoglycaemia or uraemia. Establish the sequence of symptoms and exposure, examine breathing and the pupils, and look for focal neurological signs. Odour of alcohol does not exclude a second poison or a stroke. Modern testing of blood glucose and appropriate neurological assessment complement the exposure history; urgent treatment of failed breathing must not await a chemical identification.
For antimony poisoning, the important period exposure is tartar emetic, or antimony potassium tartrate. Acute ingestion may cause nausea, repeated vomiting, abdominal pain, profuse diarrhoea, thirst, weakness and circulatory collapse. Loss of water and electrolytes compounds the toxicity. Present knowledge also recognizes serious cardiac effects; repeated exposure may produce continuing gastrointestinal illness and weakness rather than one dramatic attack. The chemical form matters: these findings should not be generalized to every exposure to metallic antimony.[ref]
Antimony potassium tartrate by the National Poisons Information Service. UKPID, “Clinical features”, especially ingestion and cardiovascular effects
The closest clinical confusions are cholera, severe gastroenteritis, and poisoning by other irritants, especially arsenic. Recurrent attacks associated with particular food or medicine, persistence outside an outbreak, and chemical examination of vomit, excreta and suspected preparations help distinguish them. These are clues for investigation, not grounds for declaring a particular person guilty.
Modern management of antimony poisoning stops further exposure, supports breathing and blood circulation, replaces fluid and electrolyte losses, and monitors cardiac arrhythmias and organ function. A specialist determines whether decontamination or chelation is appropriate. The institutional monograph records sparse human evidence for chelation; it does not justify presenting a tannin drink or any chelator as a certain cure. It is a later, explicitly dated toxicological comparison, not the treatment available to the 1866 candidate.[ref]
Antimony potassium tartrate by the National Poisons Information Service. UKPID, revision 28 January 1998, “Management”, “Antidotes” and conclusions: supportive monitoring and limited clinical chelation evidence